New Mexico, 2004

Hail in New Mexico, August 12, 2004

August 12, 2004 · NWS ABQ · 2 events in 1 county or zone

Several strong thunderstorms formed between Santa Fe and Las Vegas which then swept south and southeast while intensifying as they moved over Guadalupe County and into western De Baca and eastern Lincoln Counties. The storm over Lincoln County developed into a large and long lasting super cell that passed mainly over unpopulated rangeland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several strong thunderstorms formed between Santa Fe and Las Vegas which then swept south and southeast while intensifying as they moved over Guadalupe County and into western De Baca and eastern Lincoln Counties. The storm over Lincoln County developed into a large and long lasting super cell that passed mainly over unpopulated rangeland. The storm was too distant for spotters to view and reach while it produced strong rotational radar signatures. Golfball to tennis ball hail was reported along the far southern track of this storm near Arabela. The storm also produced heavy rain over the burnt slopes of Capitan Peak, but flood reports were unavailable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU AUG 12 2004

CORRECTED WATCH LIST AT BOTTOM

.DISCUSSION...PASSING SHORTWAVES AND JET STREAKS IN NORTHWEST FLOW
ALOFT WILL WORK WITH MOIST EAST TO SOUTHEAST FLOW AT LOWER LEVELS
TO PUT CENTRAL AND EASTERN AREAS AT RISK FOR SEVERE THUNDERSTORMS
DURING THE AFTERNOONS AND EVENINGS THROUGH SATURDAY. A FEW STRONG
STORMS COULD ALSO DEVELOP IN THE RIO GRANDE VALLEY...IF STEERING
FLOW AROUND ARIZONA/S 500 MB RIDGE ORIENTS PROPERLY TO SEND JEMEZ
THUNDERSTORMS SOUTHWARD ALONG THE RIVER. THIS SCENARIO FAVORS THE
DEVELOPMENT OF NIGHT TIME PRESSURE GRADIENTS THAT WILL WORK WITH
THUNDERSTORM OUTFLOWS FROM STORMS ON THE EASTERN PLAINS TO DEVELOP
EAST WINDS BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY
TONIGHT...FRIDAY NIGHT AND SATURDAY NIGHT. TONIGHT AND FRIDAY NIGHT/S
EAST WINDS LOOK THE STRONGEST AT SPEEDS FROM 25 TO 35 MPH.

DURING THE WEEKEND...SHORTWAVES FROM THE WEST WILL WEAKEN THE RIDGE
AND USE AMPLE LOW LEVEL MOISTURE TO KEEP CONVECTION ACTIVE
AREAWIDE DURING AFTERNOONS AND THROUGHOUT MUCH OF EACH NIGHT.
FORTUNATELY...THE POLAR JET STREAM WILL SHIFT TO THE EAST BY
SUNDAY...DECREASING THE SHEAR MOSTLY RESPONSIBLE FOR THE RECENT
UPTICK IN SEVERE WEATHER.

THE FIRST HALF OF NEXT WEEK WILL BRING WEAK WESTERLY FLOW AND THE
DEVELOPMENT OF A SURFACE LEE TROUGH THAT WILL GRADUALLY DECREASE
MOISTURE AREAWIDE. HOWEVER...MINOR PERTURBATIONS IN THE FLOW WILL
CONTINUE TO DEVELOP MAINLY ISOLATED LATE DAY CONVECTION MOST AREAS.
LATE WEDNESDAY...MODELS INDICATE THE RIDGE WILL REBUILD OVER
ARIZONA. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO REDEVELOP AND
SHOULD NUDGE ANOTHER BACK DOOR COLD FRONT THROUGH THE AREA...WHICH
MAY LEAD TO ANOTHER UPTICK IN THUNDERSTORM ACTIVITY DURING THE MID
TO LATER HALF OF NEXT WEEK. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/093 060/088 060 44011
GALLUP.................... 052/086 052/082 055 44122
GRANTS.................... 052/085 052/081 054 44112
GLENWOOD.................. 061/091 061/087 063 44333
CHAMA..................... 047/078 045/075 046 44322
LOS ALAMOS................ 054/079 053/077 054 44322
RED RIVER................. 042/071 041/067 040 44332
TAOS...................... 049/078 050/078 049 44332
SANTA FE.................. 054/079 053/077 054 44333
SANTA FE AIRPORT.......... 056/081 055/080 056 44333
ESPANOLA.................. 056/083 056/083 057 44322
ALBUQUERQUE HEIGHTS....... 065/086 064/083 065 44323
ALBUQUERQUE VALLEY........ 065/087 065/083 066 44323
ALBUQUERQUE FOOTHILLS..... 062/083 062/081 063 44323
ALBUQUERQUE WEST MESA..... 064/086 063/083 064 44222
SOCORRO................... 061/089 062/085 063 44313
SANDIA PARK/CEDAR CREST... 056/078 055/075 056 44333
MORIARTY/ESTANCIA......... 050/080 049/078 050 44335
CARRIZOZO................. 057/083 059/080 059 44424
RUIDOSO................... 053/076 055/074 055 44535
RATON..................... 050/074 048/074 049 44543
LAS VEGAS................. 053/073 050/076 051 44544
ROY....................... 054/074 053/078 054 44543
CLAYTON................... 055/073 055/079 056 44543
SANTA ROSA................ 059/081 059/083 060 44545
TUCUMCARI................. 060/080 060/083 061 44644
FORT SUMNER............... 060/082 061/084 062 44624
CLOVIS.................... 060/079 060/082 061 44624
PORTALES.................. 060/080 061/083 061 44624
ROSWELL................... 065/085 065/085 065 44525
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM MDT NMZ002<007-010<013-016<021.
&&

44
Hazardous weather outlook, Aug 12, 9:47 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 AM MDT THU AUG 12 2004

UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT

NMZ001>021-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1047 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND
THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH ARE POSSIBLE IN THE STRONGEST STORMS.
FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING
AND ISOLATED TORNADOES MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA
FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES.

44

In the hours before

Local storm report, Aug 12, 4:37 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROMEROVILLE             35.52N 105.24W
08/12/2004  1.00 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&
Local storm report, Aug 12, 4:47 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             COLONIAS                35.11N 104.85W
08/12/2004  1.00 INCH        GUADALUPE          NM   PUBLIC

&&

44
Special weather statement, Aug 12, 5:00 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT THU AUG 12 2004

NMZ004>007-011>013-016>021-130200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
600 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8 PM TONIGHT
FOR CENTRAL AND EASTERN NEW MEXICO...

ISOLATED BUT INTENSE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE SOUTH AND SOUTHEAST DURING EARLY EVENING ACROSS
EAST CENTRAL AND SOUTHEAST NEW MEXICO.

INTENSE STORMS HAVE SHIFTED FARTHER SOUTH SINCE 5 PM WHILE PRODUCING
POUNDING GOLFBALL SIZE HAIL FROM SOUTHEAST OF LAS VEGAS TO SOUTHEAST
OF VAUGHN. GUADALUPE COUNTY HAS SEEN MULTIPLE SEVERE THUNDERSTORMS
AND LARGE HAIL MAINLY WEST AND SOUTHWEST OF SANTA ROSA.

STRONG STORMS CAPABLE OF DAMAGING WINDS AND ADDITIONAL LARGE HAIL
WILL BE MOVING INTO NORTHERN LINCOLN AND NORTHERN CHAVES COUNTY
BETWEEN 6 PM AND 7 PM.

OTHER LESS INTENSE STORMS AREA EXPECTED AGAIN BETWEEN RATON AND LAS
VEGAS AND SOUTHEAST TOWARDS ROY AND CONCHAS LAKE THROUGH MID
EVENING.

A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH EARLY
EVENING FOR THE AREA ALONG AND EAST OF TAOS...SANTA FE...EDGEWOOD...
MOUNTAINAIR AND RUIDOSO. COMMUNITIES ALONG THE EASTERN BORDER FROM
CLAYTON TO TUCUMCARI...CLOVIS...PORTALES...SANTA ROSA...FORT SUMNER
AND ROSWELL ARE ALSO INCLUDED IN THE WATCH AREA.

REMAIN ALERT TO STRONG STORMS MOVING NORTH TO SOUTH AND CONTINUE TO
LISTEN FOR POSSIBLE WARNINGS FOR YOUR AREA THIS EVENING
BETWEEN 6 PM AND 8 PM.

03
Local storm report, Aug 12, 5:04 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             ANTON CHICO             35.20N 105.14W
08/12/2004  1.00 INCH        GUADALUPE          NM   PUBLIC

&&

44
Local storm report, Aug 12, 5:30 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
630 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W SANTA ROSA          34.94N 104.69W
08/12/2004  1.00 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

44
Local storm report, Aug 12, 5:56 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
656 PM MDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             RIBERA                  35.37N 105.45W
08/12/2004  0.75 INCH        SAN MIGUEL         NM   PUBLIC

&&

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
August 12, 6:37 PM MST
Where
Lincoln County, 3 mi NW of Arabela
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -105.200

Hail, Lincoln

When
August 12, 7:20 PM MST
Where
Lincoln County, Arabela
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.583, -105.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418800, 5418801.